

2011 Symposium on the Consequences of Work Injury

November 17 & 18, 2011
Hart House, University of Toronto*

Symposium Program

Objectives

- 1. To showcase research, capacity building and knowledge mobilization activities of the Research Action Alliance on the Consequences of Work Injury (RAACWI).
- 2. To engage policy-makers, researchers and the injured worker communities in productive discussions about mobilizing research for positive change.
- 3. To identify knowledge gaps and prioritize research needed to fill these gaps.
- 4. To provide a meaningful forum for dialogue with injured worker communities, and other stakeholders from across the country, to identify opportunities for knowledge/information sharing and fruitful collaboration.
- 5. To generate interest in and enthusiasm for new research and related activities, with the goal of developing collaborative research proposals.
- 6. To solicit more support and get more people involved in RAACWI initiatives.

^{*}See page 6 for map.



Day 1: Thursday, November 17, 2011

The RAACWI Experience: Research, Capacity Building and Knowledge Mobilization Activities

Location: Hart House, Great Hall, Main Floor, University of Toronto

1.	Registration and Breakfast	8:00 a.m.	
2.	Welcome (Emile Tompa)	8:30 a.m.	
3.	Opening Address	8:40 a.m.	
	(Judy Geary, Vice President, Work Reintegration, WSIB)		
4.	The RAACWI Initiative (Steve Mantis and Emile Tompa)	8:55 a.m.	
5.	Three Research Presentations	9:20 a.m.	
	Mental Health of Injured Workers (Fergal O'Hagan)		
	Medical/Legal Context of Work Injury (Katherine Lippel and Joan Eakin)		
	Injured Worker Retraining Challenges (Ellen MacEachen)		

Coffee Break (10 minutes)	10:20 a.m.
6. Injured Workers Speaker School (Kate Lushington and Orlando Buonastella)	10:30 a.m.
7. RAACWI Transformation: Participants' Experiences	11:00 a.m.
Lunch (45 minutes)	11:45 a.m.

Day 1 Continued...



Day 1 Continued...

9. Research to Action	1:10 p.m.
Blue Sky on Stigma	
Blue Sky on Return to Work	
10. History of Ontario Workers' Compensation: A Documentary	1:50 p.m.
11. Table Talk	2:10 p.m.
Coffee Break (10 minutes)	3:10 p.m.
12. Injured Workers' Community Theatre	3:20 p.m.
13. Gems of the Day (Steve Mantis)	3:50 p.m.
14. Closing Comments	4:00 p.m.
(The Honourable Linda Jeffrey, Minister of Labour)	
15. Update on Evening Events and Day 2 Activities (Emile Tompa)	4:25 p.m.
Gallery Grill Reception and Justina M. Barnicke Gallery Tour	4:30 p.m.
Both are in Hart House	
Dinner at the University of Toronto Faculty Club	7:00 p.m.
41 Willcocks Street (see map on last page)	
Both are in Hart House Dinner at the University of Toronto Faculty Club	·



Day 2: Friday, November 18, 2011

Injured Worker Experiences and Related Research from across Canada: Learning from Each Other and Working Together

Location: Hart House, Music Room, 2nd Floor, University of Toronto

Workers' compensation is principally a provincial and territorial matter and we tend to work within our own jurisdictions. Many of us are struck, however, at just how similar the issues are across the country. While one day is barely enough time to cover all of the issues, we hope that the activities during this day will help to identify our areas of common interest and establish a solid basis for continued communication and future collaboration.

Registration and Breakfast
 Welcome (Steve Mantis and Emile Tompa)
 Keynote Presentation
 Compensation for Injured Workers: The History and Future

(Andy King, Adjunct Professor, School of Labour Studies, McMaster University)

4. Issues and Research from Around the Country

9:20 a.m.

(Bob Barnetson, Associate Professor, Centre for Work and

Community Studies, Athabasca University)

(Katherine Lippel, Canada Research Chair on Occupational Health and Safety Law; Professor, Faculty of Law, University of Ottawa)

(Barb Neis, Co-Director, SafetyNet; Professor, Department of Sociology, Memorial University)

(Stephen Bornstein, Co-Director, SafetyNet; Professor, Director for the Centre of Applied Health Research, Memorial University)

(Terrence Ison, Professor Emeritus, Osgoode Hall Law School, York University)

Coffee Break (10 minutes)

10:40 a.m.

Day 2 Continued...



Day 2 Continued...

5.	Key Issues and Research Imperatives: General Discussion	10:50 a.m.
6.	Break-Out on Key issues and Research Imperatives:	11:30 a.m.
	Envisioning Research and Action Activities and Collaborations	
Lu	nch (60 minutes)	12:30 p.m.
7.	Report Back on Group Work	1:30 p.m.
8.	Second Break-Out on Key issues and Research Imperatives:	2:30 p.m.
	Envisioning Research and Action Activities and Collaborations	
Co	offee Break (10 minutes)	3:30 p.m.
9.	Whole Group Discussion	3:45 p.m.
10	. Closing Comments	4:05 p.m.
	(Patti MacAhonic, Advisor, Canadian Injured Workers Alliance)	
11	. Closing Comments from RAACWI Community Leads	4:25 p.m.
	(Steve Mantis and Emile Tompa)	



Symposium Location

Hart House
7 Hart House Circle
University of Toronto
Toronto, Ontario, M5S 3H3
Telephone: 416.978.2452
http://harthouse.utoronto.ca/

Day 1 Thursday November 17, 2011 Great Hall, Hart House Main Floor

Day 2 Friday November 18, 2011 Music Room, Hart House Second Floor



Visit www.consequencesofworkinjury.ca or contact Sara Macdonald at smacdonald@iwh.on.ca or 416-927-2027 ex. 2110 for more information.



Dinner at the University of Toronto Faculty Club (point B on map)
Thursday November 17, 2011 at 7:00 p.m.
41 Willcocks Street

